Psychosocial Effects Of Chemo-Induced Hair Loss

Losing A Part Of Yourself

Hair loss is a common side effect of chemotherapy. Hair loss can include everything from baldness to lack of hair on the body to lack of eyelashes and eyebrows. While hair loss is generally a transient side effect, it can sometimes be permanent. The makers of the drug Taxotere are under fire for failing to disclose that Taxotere can cause permanent hair loss, or alopecia. This side effect is particularly devastating for women, for whom hair is part of the feminine identity.

How Hair Loss Affects Patients

Researchers have conducted studies to determine the psychosocial effects of chemo-induced hair loss among women. The study found that chemotherapy-induced hair loss is considered to be among the most important side effects of chemotherapy and is both distressing and traumatizing.

Additionally, in qualitative studies, women have reported that alopecia is associated with a loss of privacy because it makes others aware that you are receiving chemotherapy. The hair loss also serves as a visual reminder of the disease. Researchers have also found that hair loss is associated with negative body image, decreased quality of life and depression.

If these are the results of transient hair loss, the results of permanent hair loss are certainly even more devastating, especially because there are efficacious alternative drugs and the manufacturers of Taxotere knew about this devastating side effect, but hid it from the public for years.

Where To Go For Help

Please call us at Reich & Binstock in Houston at 713-352-7883 or 877-643-3099 toll free, or complete our online form if you or a loved one has experienced permanent hair loss as a result of the use of Taxotere.